Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


starting haart
May 31, 2004

Dear Dr. Ive tried to find the answer to this question on this site and others but have had no joy. When a regimen is started and it takes weeks to months for the viral load to reach undetectable, during this time how is the virus still making copies of its self.I thought that the drugs either worked or didnt. I ask this because i see posts where people are having blips with the ensuing resistance worries and i wonder how having a load far greater than a blip level for possibly months doesnt cause resistance. Thanks Steve.S

Response from Dr. Young

Thanks for your question.

The specifics to your question have to do with the kinetics of viral replication and treatment-- probably best studied by Drs. Martin Markowitz and David Ho in elegant experiments from a few years ago. These studies show that effective HIV treatments block new cycles of HIV infection of CD4s but the elimination of circulating (in blood) virus can take months, particularly in patients with high viral loads.

Furthermore, recent studies show that persons who have viral load blips or even transient low-level viral loads don't appear to have any measurable increase in risk for drug resistance.

So, while your question is a good one (and cause for valid theoretical concern), the practical data so far argues that these low level measurments of virus don't seem to be associated with premature treatment failure.

Thanks for reading. BY



Previous
View on when to start pills
Next
Treatment and Depression

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement